Arizona, 2017Flash Flooding and Damaging Wind in Arizona, September 14 to 15, 2017
September 14 to 15, 2017 · NWS FGZ · 3 events in 2 counties and zones
A low pressure system moving through the region brought cooler, windy, and showers day to northern Arizona. A few thunderstorms became strong to severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system moving through the region brought cooler, windy, and showers day to northern Arizona. A few thunderstorms became strong to severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 14, 10:32 AM MST, 2 hours 6 minutes earlier.
Area forecast discussion, Sep 14, 10:32 AM MST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1032 AM MST Thu Sep 14 2017
.SYNOPSIS...A low pressure system moving through the region today
will bring a cooler, windy, and showery day to northern Arizona. A
few thunderstorms that develop could become strong to severe. A
flash flood watch is in effect for far northwestern Arizona
through early this evening. Dry and cool weather will follow for
Friday, lasting through the coming weekend.
&&
.UPDATE...
Increased chances for precipitation as the closed low continues to
track towards the area. Discrete organized convection can be
found along the Mojave border with Coconino and Yavapai counties.
These longer lasting storms ahead of peak heating are strong
indications of an organized environment that will allow for
stronger and potential severe thunderstorms as diurnal heating
combines with the upper level instability to create stronger lapse
rates in an environment favorable for organized storm formation.
Main threat today continues to be damaging winds from outflows of
storms with a lesser chance for large damaging hail. It should
also be noted there is a very slight chance for an isolated tornado
formation.
&&
.PREV DISCUSSION /343 AM MST/...
..FLASH FLOOD WATCH FOR FAR NORTHWESTERN ARIZONA TODAY...
Low pressure is centered over inland southern California early
this morning and moving east. Lift ahead of the trough has already
supported a few thunderstorms across eastern Arizona overnight.
The trough will head east through the southern tip of Nevada today
and then northeast into southern Utah by this evening. Moisture
remains somewhat limited but sufficient when combined with dynamic
lift to produce scattered to numerous showers and storms today
mainly from the Mogollon Rim north. Deep layer 0-6 km wind shear
values of 35 to 45 kts will promote some strong and long-lived
updrafts, with perhaps some rotating updrafts, leading to an
enhanced threat for severe thunderstorm development. The most
likely area for severe storms is the northern third of our area
roughly from Grand Canyon east across the Hopi Mesas and north to
Utah. Large hail and damaging winds of 60+ mph are the concerns.
Though moisture is rather limited and storm coverage is not
expected to be widespread, we feel the threat for strong, heavy
rain producing cells warrants a flash flood watch for the
northwestern corner of the state. This includes Grand Canyon,
Supai, Page, and Antelope Canyon. The threat for thunderstorms
will end quickly this evening as much drier air spreads east
across the state behind the trough passage. The trough will also
bring windy and cooler weather. Expect frequent wind gusts today
in the 30-40 mph range.
Subsequent troughs will move through the western U.S. this weekend
keeping temperatures cool, though dry weather will continue. A
deeper trough looks to affect the west next week with a likely
return of unsettled weather.
&&
.AVIATION...For the 18z package... Morning convection has cleared
out with a few lingering showers north of KGCN. After 18z, scattered
to numerous SHRA/TSRA especially along/north of Mogollon Rim.
MVFR/IFR conditions and erratic outflow winds will be possible in
the vicinity of the stronger storms. In addition, south to southwest
winds with gusts between 25-35 knots are forecast 17Z-02Z. SHRA/TSRA
ending from west to east after 02Z. Aviation discussion not updated
for TAF amendments.
&&
.FIRE WEATHER...A low pressure system will cross the area today
bringing increasing chances for showers and thunderstorms, and
gusty south to southwest winds. Dry and cooler weather will
arrive for Friday and Saturday, with breezy conditions continuing
Friday. A return of moisture is possible in the White Mountains
region Sunday and Monday, with most other areas remaining dry.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch until 7 PM MST this evening FOR AZZ004>006-009.
&&
PUBLIC...Suk/MCT
AVIATION...JJ
FIRE WEATHER...JJ
For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Sep 14, 3:50 AM MST, 8 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
350 AM MST Thu Sep 14 2017
AZZ004>018-037>040-150445-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
350 AM MST Thu Sep 14 2017
This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.
.DAY ONE...Today and Tonight
Low pressure moving through the region today will bring an
increase in thunderstorm activity, especially from Flagstaff
northward. Some severe storms may develop with an elevated risk
for damaging wind and large hail. A Flash Flood Watch has been
issued for the northwestern corner of Arizona for the potential of
strong, heavy rain producing thunderstorms. This includes the
Grand Canyon, Supai and Havasu Falls, Antelope Canyon and the Page
areas.
In addition, expect cooler and breezy weather with winds gusting
to 30-40 MPH through the afternoon.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Dry and cooler weather is in store Friday through the weekend. A
colder system may affect the area by the middle of next week.
Stay tuned.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
In the hours before
Special weather statement, Sep 14, 7:15 AM MST, 5 hours 23 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
715 AM MST THU SEP 14 2017
AZZ014-017-141445-
Little Colorado River Valley in Apache County-White Mountains-
715 AM MST THU SEP 14 2017
...STRONG THUNDERSTORM AFFECTING SPRINGERVILLE AND EAGAR BY 730 AM...
At 713 AM MST, Doppler radar was tracking a strong thunderstorm near
Nutrioso, or 8 miles south of Springerville, moving northeast at 25
mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Springerville, Eagar, Nelson Reservoir and Becker Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3391 10926 3397 10943 3422 10930 3412 10907
TIME...MOT...LOC 1413Z 209DEG 23KT 3400 10930
JJ
Special weather statement, Sep 14, 11:18 AM MST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1118 AM MST THU SEP 14 2017
AZZ006-007-141845-
Coconino Plateau-Grand Canyon Country-
1118 AM MST THU SEP 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 1145 AM
MST...
At 1117 AM MST, Doppler radar was tracking a strong thunderstorm near
Valle, or 32 miles southwest of Desert View at Grand Canyon, moving
northeast at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Valle and Ten-x Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3560 11221 3565 11231 3599 11222 3581 11186
TIME...MOT...LOC 1817Z 213DEG 53KT 3569 11222
RR
Thunderstorm Wind, Coconino
- When
- September 14, 12:38 PM MST to 12:55 PM MST
- Where
- Coconino County, 1.3 mi ESE of Page to (Pga)page Arpt
- Measured
- 49 kt (56 mph) measured gust
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 36.910, -111.450
A thunderstorm produce damaging winds in the Page area. The hanger at the Page Airport was damaged. The Jet Center windows were blown out by the winds. A few trees were uprooted. The Page ASOS recorded a peak wind gust of 56 MPH at 1238 PM MST.
Multiple homes in the Champan Village area were damaged by flying debris and falling trees. Two power poles were destroyed when wind blown trees fell on them. This caused power outages in the area.
Flash Flood, Apache
- When
- September 14, 1:15 PM MST to 3:15 PM MST
- Where
- Apache County, 0.89 mi NE of Sunrise Spgs to 2.39 mi ENE of Ganado Greasewood Ar
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 35.610, -109.740
Thunderstorms with heavy rain washed mud and rocks over Navajo Route 15 between Greasewood and Ganado.
Flash Flood, Coconino
- When
- September 15, 12:00 AM MST to 2:00 AM MST
- Where
- Coconino County, 4.1 mi NNE of Marble Canyon to 9.92 mi NNE of Marble Canyon
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 36.870, -111.590
Heavy rain from thunderstorms caused flash flooding in the Paria River. The USGS gauge on the Paria River near Lees Ferry rose over four feet to over 1500 CFS.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Utah, September 14 to 15, 20173 injured · $515,000 · 63 kt wind · 12 events
- Flash Flood in U.S. Virgin Islands, September 14 to 15, 2017$500,000 · 1 event
- Flash Flooding in New York, September 14, 2017$90,000 · 2 events
- Flooding and Damaging Winds in Massachusetts, September 14 to 15, 2017$60,000 · 57 kt wind · 4 events
- Flash Flooding in Utah, September 14, 2017$30,000 · 2 events
- Flash Flooding and Hail in Minnesota, September 14, 20172 in hail · 18 events
- Flash Flood in New York, September 14, 2017$15,000 · 1 event
- Dense Fog in Missouri, September 14, 20179 events
- Dense Fog in Illinois, September 14, 20176 events
- Hail in Minnesota, September 14, 20171 in hail · 3 events
- Damaging Winds in Colorado, September 14, 201758 kt wind · 2 events
- Damaging Winds in Nevada, September 14, 2017$9,000 · 55 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 721056, 721055, 721057.